Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 79, NWS Buffalo, NY

August 1, 2021

NWS Buffalo, NY issued this special marine warning at Aug 1, 2021, 5:34 PM EDT. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 5:34 PM EDT (21:34 UTC)
Expired
Aug 1, 2021, 7:30 PM EDT
In force
116 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

344 
WHUS51 KBUF 012134
SMWBUF
LOZ042>045-062>065-012330-
/O.NEW.KBUF.MA.W.0079.210801T2134Z-210801T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
534 PM EDT Sun Aug 1 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Wilson to Westcott Beach...

* Until 730 PM EDT.

* At 530 PM EDT, thunderstorms capable of producing waterspouts were 
  located along a line extending from 20 nm northwest of Sunset 
  Beach to 10 nm northeast of Ontario Beach to Southwick Beach, 
  moving south up to 10 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Oswego, Ontario Beach, Mexico Bay, Thirty Mile Point, Southwick
  Beach, Ontario On The Lake, Henderson Harbor, Olcott, Selkirk
  Beach, Stony Point, Sodus Bay, Fair Haven, Sandy Island Beach,
  North Pond, Hamlin Beach, Sunset Beach and Irondequoit Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4363 7869 4363 7680 4389 7660 4394 7621
      4384 7615 4371 7616 4366 7610 4351 7620
      4349 7640 4338 7660 4328 7668 4320 7755
      4327 7779 4331 7781 4334 7811 4334 7853
      4329 7878 4356 7890
TIME...MOT...LOC 2130Z 345DEG 7KT 4366 7858 4342 7749 4375 7622 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

JLA
2 follow-up statements
853 
FZUS71 KBUF 012232
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
632 PM EDT Sun Aug 1 2021

LOZ042>045-062>065-012330-
/O.CON.KBUF.MA.W.0079.000000T0000Z-210801T2330Z/
632 PM EDT Sun Aug 1 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...

For the following areas...
  Lake Ontario from Wilson to Westcott Beach...

At 629 PM EDT, thunderstorms capable of producing waterspouts were 
located along a line extending from 17 nm northwest of Sunset Beach 
to near Ontario On The Lake to Sandy Island Beach, moving south up 
to 10 knots.

HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
         hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Oswego, Ontario Beach, Mexico Bay, Thirty Mile Point, Southwick
Beach, Ontario On The Lake, Henderson Harbor, Olcott, Selkirk Beach,
Stony Point, Sodus Bay, Fair Haven, Sandy Island Beach, North Pond,
Hamlin Beach, Sunset Beach and Irondequoit Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4363 7869 4363 7680 4389 7660 4394 7621
      4384 7615 4371 7616 4366 7610 4351 7620
      4349 7640 4338 7660 4328 7668 4320 7755
      4327 7779 4331 7781 4334 7811 4334 7853
      4329 7878 4356 7890
TIME...MOT...LOC 2229Z 345DEG 7KT 4356 7854 4332 7745 4365 7618 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

JLA
921 
FZUS71 KBUF 012329
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
729 PM EDT Sun Aug 1 2021

LOZ042>045-062>065-012338-
/O.EXP.KBUF.MA.W.0079.000000T0000Z-210801T2330Z/
729 PM EDT Sun Aug 1 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 730 PM EDT...

The affected areas were... 
  Lake Ontario from Wilson to Westcott Beach...

The thunderstorms that prompted the warning have weakened and moved 
over land, and no longer pose a significant threat to boaters, 
therefore the warning will be allowed to expire.

LAT...LON 4363 7869 4363 7680 4389 7660 4394 7621
      4384 7615 4371 7616 4366 7610 4351 7620
      4349 7640 4338 7660 4328 7668 4320 7755
      4327 7779 4331 7781 4334 7811 4334 7853
      4329 7878 4356 7890
TIME...MOT...LOC 2328Z 345DEG 7KT 4346 7850 4322 7741 4355 7614 

$$

JJR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 1, 2:33 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 1, 2:33 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
233 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A cold front and area of low pressure will cross the region today
with occasional showers and scattered thunderstorms, where a few
storms may contain locally heavy downpours and gusty winds.
Scattered showers will linger tonight before high pressure builds
into the eastern Great Lakes Monday, bringing a return to dry
weather that will last much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Water vapor imagery shows a well-defined shortwave trough tracking
southward across Lake Huron and northern Michigan this afternoon. A
broken line of showers and thunderstorms stretches from eastern Ohio
to north central New York with lingering showers across inland
portions of the forecast area.

Surface analysis shows an area of low pressure over western and
north central NY this afternoon. While dewpoints across the region
remain in the upper 50s to low 60s, surface winds have turned out of
the north-northwest across southern Ontario and a majority of
western NY. The surface low will weaken as it moves east today and
tonight. Showers and a few thunderstorms remain possible across the
region through the early evening as the shortwave trough moves
overhead. Some gusty winds and pea size hail are possible.
Temperatures will reach the low to mid 70s today.

Tonight, the shortwave trough tracks overhead and exits to the east
by Monday morning. Cold air advection in northwest flow and
lingering moisture will provide additional support for scattered
showers south and southeast of the Lakes. Low temperatures in the
mid 50s tonight.

Only a few showers will be leftover across north central NY Monday
morning. Dry conditions expected across the region for the remainder
of the day. Cool with highs in the low to mid 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night through Tuesday night will be characterized by fair and
dry weather as surface-based ridging drifts eastward across our
region...with temperatures and humidity levels also remaining quite
comfortable. Lows Monday night will range from the upper 40s across
interior portions of the Southern Tier/North Country to the mid-
upper 50s along the lakeshores of far western New York...with
widespread highs in the mid to upper 70s then following for
Tuesday...and lows in the mid-upper 50s expected for Tuesday night.

On Wednesday the surface ridge will slide off to our east...while
broad upper level troughing will be in place aloft...extending from
Southern Canada to some semblance of a weak upper low over the Ohio
Valley. With continued slow warming/moistening of our airmass and
daytime heating...a few isolated to widely scattered showers and
storms cannot be ruled out across far interior sections during the
afternoon and early evening...with any such activity then quickly
fading after sunset. Otherwise fair dry weather will continue to
prevail...with highs Wednesday near 80...and lows Wednesday night in
the upper 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
During this period...the modest upper level low over the Ohio Valley
will weaken and lift out across New York State and New England
through Friday...with a general zonal flow aloft then becoming
established across our region next weekend. Meanwhile at the
surface...high pressure will be anchored over the western Atlantic.
Coupled together...all this will allow for a gradual but steady
influx of increasingly warmer and more humid air into our region...
with daytime highs climbing to the mid-upper 80s in most locations
by late next weekend...and nighttime lows rising into the mid to
upper 60s.

With respect to precipitation chances...weak impulses circulating
through the larger-scale flow aloft will combine with the slowly
building warmth and humidity to yield the potential for some widely
scattered to scattered showers/storms each day...with these primarily
coming each afternoon/early evening in tandem with peak heating.
This stated...much of the time still appears likely to remain rain
free.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
An area of low pressure will track across western and north central
NY today. A broken line of storms will remain east of the terminals
this afternoon. Scattered showers and a few thunderstorms remain
possible into the early evening however severity is low. A brief
period of MVFR/IFR is possible. A mix of VFR/MVFR ceilings expected
into this evening as northwest flow becomes prevailing behind the
surface low. Upslope flow, moisture and lake enhancement will keep
MVFR ceilings overnight with IFR ceilings across the higher terrain.
Drier air moves into the region Monday and prevailing VFR conditions
expected at the TAF sites after 15z.

Outlook...

Monday night through Tuesday night...VFR.
Wednesday through Thursday night...Mainly VFR. Afternoon showers and
storms possible.

&&

.MARINE...
A cold front will cross the eastern Great Lakes today. Scattered
showers are possible. Conditions are favorable for waterspouts
through evening as cooler air aloft moves over the eastern Great
Lakes, steepening low level lapse rates and allowing lake
induced equilibrium levels to rise to around 30K feet.
Waterspouts have been reported along the Lake Erie shoreline
this morning and afternoon.

Northwest winds will increase tonight through Monday morning in the
wake of this system, resulting in choppy conditions along the south
shore of Lake Ontario. Latest model guidance suggests winds and
waves will remain just below Small Craft Advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK
NEAR TERM...HSK
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...HSK
MARINE...Hitchcock/HSK
Hazardous weather outlook, Aug 1, 1:47 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
147 PM EDT Sun Aug 1 2021

NYZ001>008-010>014-019>021-085-021800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-021800-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

There is a chance of waterspouts on Lake Erie and Lake Ontario this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-021800-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-021800-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 1, 12:18 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1218 PM EDT Sun Aug 1 2021

NYZ020-021-011700-
Cattaraugus-Allegany-
1218 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CATTARAUGUS AND
SOUTHERN ALLEGANY COUNTIES...

At 1217 PM EDT, a strong thunderstorms were located near the
Pennsylvania State line from Allegany State Park to Stannards,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms, along with torrential downpours.

Locations impacted include...
Olean, Wellsville, Allegany State Park, Allegany, St. Bonaventure,
Whitesville, Hinsdale, Friendship, Scio, Carrollton, Bolivar,
Andover, Portville, Alma, Richburg, Vandalia, Knapp Creek, and
Limestone.

This includes Interstate 86 between exits 17 and 19, and between
exits 23 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7892 4212 7893 4224 7774 4200 7775
TIME...MOT...LOC 1617Z 264DEG 18KT 4205 7854

Hitchcock
Special weather statement, Aug 1, 1:38 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
138 PM EDT Sun Aug 1 2021

NYZ021-011900-
Allegany-
138 PM EDT Sun Aug 1 2021

...HEAVY RAIN DIMINISHING ACROSS SOUTHERN ALLEGANY COUNTY...

Locally heavy rainfall from thunderstorms early this afternoon is
tapering off across southern Allegany County, replaced by areas of
light to moderate rain.

Thunderstorms produced local rainfall amounts of around 2 inches
along a narrow corridor from Genesee and Bolivar to southwest of
Wellsville. This will result in high water this afternoon along
small streams and in poor drainage areas. Motorists should be alert
for standing water on roads.

LAT...LON 4200 7830 4210 7831 4217 7774 4200 7775

Hitchcock
Special weather statement, Aug 1, 3:24 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
324 PM EDT Sun Aug 1 2021

NYZ007-008-012045-
Jefferson-Lewis-
324 PM EDT Sun Aug 1 2021

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CENTRAL
JEFFERSON AND NORTHERN LEWIS COUNTIES...

At 319 PM EDT, thunderstorms were clustered near Watertown and
the Fort Drum area, moving east at 25 mph.

Torrential rainfall from these storms will produce poor drainage
flooding and ponding of water in low lying areas. If driving through
these storms, visibilities will be reduced to near half a mile or
less.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings, Adams Center, Henderson Harbor, Barnes
Corners, Denmark, New Bremen, Sackets Harbor, Henderson, Black River,
Smithville, Philadelphia and Rodman.

This includes Interstate 81 between exits 41 and 48.

Do not drive your vehicle through flooded roadways.

LAT...LON 4375 7588 4392 7649 4396 7644 4396 7638
      4395 7634 4400 7635 4411 7604 4425 7552
      4410 7517 4381 7513
TIME...MOT...LOC 1919Z 267DEG 21KT 4397 7576

Thomas
Special weather statement, Aug 1, 5:14 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
514 PM EDT Sun Aug 1 2021

NYZ003-014-012200-
Ontario-Monroe-
514 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND
NORTHWESTERN ONTARIO COUNTIES...

At 512 PM EDT, a thunderstorm with torrential downpours was
located over Victor, or 7 miles south of Fairport, moving southeast
at 20 mph. Ponding of water on low lying areas is possible
with this storm.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Canandaigua, Victor, Bloomfield, Farmington, Mendon, East Bloomfield,
Manchester, Shortsville, Cheshire, Fishers, Cottage City and Holcomb.

This includes Interstate 90 between exits 45 and 44.

Do not drive your vehicle through flooded roadways.

LAT...LON 4298 7754 4306 7744 4294 7715 4284 7716
      4279 7730
TIME...MOT...LOC 2112Z 304DEG 17KT 4300 7746

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:30 AM EDTSpecial Weather StatementBUFErie45 min
Aug 1, 9:55 AM EDTSpecial Weather StatementBUFLivingston35 min
Aug 1, 10:08 AM EDTSpecial Weather StatementBUFChautauqua37 min
Aug 1, 10:11 AM EDTSpecial Weather StatementBUFWyoming34 min
Aug 1, 10:44 AM EDTSpecial Weather StatementBUFChautauqua46 min
Aug 1, 10:47 AM EDTSpecial Weather StatementBUFAllegany43 min
Aug 1, 11:14 AM EDTSpecial Weather StatementBUFLewis46 min
Aug 1, 11:33 AM EDTSpecial Weather StatementBUFCattaraugus42 min
Aug 1, 12:07 PM EDTSpecial Marine WarningBUF83 min
Aug 1, 12:18 PM EDTSpecial Weather StatementBUFAllegany42 min
Aug 1, 12:42 PM EDTSevere Thunderstorm WarningBUFAllegany48 min
Aug 1, 1:38 PM EDTSpecial Weather StatementBUFAllegany82 min
Aug 1, 3:24 PM EDTSpecial Weather StatementBUFJefferson81 min
Aug 1, 5:14 PM EDTSpecial Weather StatementBUFOntario46 min
Aug 1, 6:20 PM EDTSpecial Marine WarningBUF85 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.